Research links Tysabri with third death, Viagra with vision loss

Share this article:
Biogen Idec and Elan reported yesterday a third case of a rare brain disease in a patient taking multiple sclerosis (MS) drug Tysabri, further clouding chances of the drug returning to the market.
The drug makers said their research uncovered a clinical trial patient taking the drug, who died from the brain disorder progressive multifocal leukoencephalopathy. The patient's death in 2003 was initially attributed to a different condition, the companies said.
Unlike the two patients identified in February, who took Tysabri in combination with an older Biogen Idec MS drug, Avonex, the third case involves a patient who suffered from Crohn's disease and was taking Tysabri alone as part of a different set of clinical trials.
In other drug safety news, new research has described seven patients who developed nonarteritic ischemic optic neuropathy (NAION), an eye problem that can result in permanent loss of vision, after taking Viagra (sildenafil). Combined with past reports, the latest study brings the total of sildenafil-related NAION cases to 14.
Howard Pomeranz, a co-author of the study that appeared in the Journal of Neuro-Ophthalmology, told Reuters that Viagra's association with NAION appears to involve all drugs in the class and that although these cases may represent just "the tip of the iceberg," he said that the risk of NAION with these drugs is probably still very, very small.
Share this article:
You must be a registered member of MMM to post a comment.

Does a health psychology approach hold the key to Rx adherence? In MM&M's latest Leadership Exchange Uncut eBook, industry stakeholders from the payer, provider, academic and pharma realms explore the "why" behind medicine taking. Access here.